Health scare of the week: Pain relievers damage hearing
Popping common over-the-counter pain relievers may take a serious toll on your hearing.
Popping common over-the-counter pain relievers like Tylenol and Advil may take a serious toll on your hearing, says FoxNews.com. Researchers at Harvard’s Brigham and Women’s Hospital asked more than 62,000 female volunteers to record their use of pain relievers containing acetaminophen and ibuprofen for almost 15 years. They found that the more of the drugs the women took, the more likely they were to report hearing loss. Those who took a pill two or three times a week were about 12 percent more likely to report hearing loss than those who took less. Upping their use to more than four times per week increased the risk to more than 20 percent. “Even though these pain relievers are widely available, they’re still medications with side effects,” says study author Sharon G. Curhan. Previous studies have linked ibuprofen, acetaminophen, and aspirin to hearing loss in men, though aspirin didn’t seem to have any effect on the women in the new study. Though researchers can’t prove causation so far, they say it’s possible the medications damage hearing by decreasing blood flow to the inner ear.